Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 186, NWS Wichita, KS

June 16, 2001Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 16, 2001, 6:36 PM CDT for Saline County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 16, 2001, 6:36 PM CDT (23:36 UTC)
Expired
Jun 16, 2001, 7:30 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saline County, KS

The radar

The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 162337
SVRICT
KSC169-170030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS

* UNTIL 730 PM CDT.

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LINDSBORG...OR ABOUT 15
  MILES SOUTHWEST OF SALINA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SMOLAN AROUND 645 PM CDT...
  NEAR ASSARIA AROUND 655 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVIC$E.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE
COUNTY UNTIL 730 PM CDT.

LAT...LON 3876 9778 3862 9788 3862 9745 3882 9743

/CHANCE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:17 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 3:17 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT SAT JUN 16 2001

FCST CONCERNS...
CHCS OF CNVTN FM THIS EVE INTO EARLY SUNDAY MRNG...
MAX TEMPS THRU 48HRS AND TEMP TRENDS/PCPN CHCS NEXT WEEK...

LO LVL MSTR CNVGNC CONTS TO INCRS ACRS CNTRL KS INVOF STNRY FNTL
BNDRY. AIRMASS HAD BCM VRY UNSTABLE AT WITH CAPES ABV 3000 J/KG.
WHETHER CAP CAN BE OVRCOME FM COMBO OF SFC HTG AND CNVGNC/LIFT NR
FNT IS THE MAIN FCST CONCERN IN THE NEAR TERM. CHCS APPEAR TO INCRS
AFT DARK WITH AID OF NOCTURNAL LO LVL JET IMPINGING OVR FNTL BNDRY
ACRS NCNTRL/NERN KS. FOR NOW PLAN ON CHC30 FOR RSL/SLN AREAS TNGT
AND CHC20 FOR SCNTRL KS AND METRO ICT. WL CARRY SLGT CHC FOR SERN KS
FOR LATE NGT WITH CORFIDI VECTORS SUGGESTING ANY NOCTURNAL CNVTN WL
TEND TO DVLP SWD ACRS THE FLINT HILLS TWD 12Z. SEE SWOMCD 1211 FM
THE SPC AND LATEST SPSICT FOR MESO/CNVTV DISCUSSIONS.

ANY EARLY MRNG CNVTN SHOULD MOV E OF THE CWA BY AFTN AS WARMER
MID LVL TEMPS/CAP DVLPS ACRS THE CWA FM THE W. PROGD H8 TEMPS
AND 1000-850MB THKNS WOULD SUPPORT MID TO UPR 90S ACRS CNTRL KS SO
WL LEAN TWD THE FWC BUT UNDERCUT BY A COUPLE DEGREES MOST LOCALES.
FCST LOOKS WINDY AND HOT WITH LTL SGNFT CHCS FOR PCPN INTO MONDAY
WITH TEMPS CONTG TO RUN AOA MAV/FWC.

NEXT SGFNT CHC FOR CNVTN/PCPN LOOKS TO BE TUE AND WED AS STGR S/WVS
IN ZONAL WLY FLO ALOFT ACRS THE NRN TIER PUSH SFC FNT GRADULY SWD
INTO KS. A MORE SGFNT UPR TROF WL ROTATE SEWD ACRS LAKE WINNIPEG
CANADA ON WED AND ACRS THE UPR MDWST THU. THIS SHOULD PUSH FNT AND
RAIN CHCS S OF THE AREA WITH COOLER TEMPS ACRS THE CWA BY THU/FRI.

FCSTID = 13/DARMOFAL
ICT   69  96  72  96 /  20  20   5   5
HUT   68  98  72  97 /  30  20   5   5
EWK   68  97  72  96 /  30  20   5   5
EQA   67  94  71  94 /  20  20   5   5
WLD   69  95  72  95 /  20  20   5   5
RSL   67  97  71  96 /  30  20   5   5
GBD   68  98  72  97 /  30  20   5   5
SLN   69 100  74  98 /  30  20   5   5
MPR   68  99  73  97 /  30  20   5   5
CFV   66  92  70  93 /  20  20   5   5
CNU   66  92  70  93 /  20  20   5   5
K88   66  91  70  93 /  20  20   5   5

.ICT...NONE.

In the hours before

Special weather statement, Jun 16, 1:13 PM CDT, 5 hours 23 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-162313-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
113 PM CDT SAT JUN 16 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND
PORTIONS OF SOUTH CENTRAL KANSAS
INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE              MCPHERSON
         SALINE              MARION                CHASE

IN SOUTH CENTRAL KANSAS...
         RENO                HARVEY              KINGMAN
         HARPER              SEDGWICK            SUMNER
         BUTLER              COWLEY

SYNOPSIS:
THE ATMOSPHERE ACROSS SOUTH CENTRAL AND CENTRAL KANSAS IS BECOMING
VERY UNSTABLE THIS AFTERNOON. AS OF MID AFTERNOON...A STATIONARY
FRONT EXTENDS FROM NEAR LARNED TO HAYS TO NEAR MANHATTAN. A DRYLINE
IS ALSO ORGANIZING FROM NEAR PRATT SOUTH TO GAGE OKLAHOMA.
MOISTURE CONTINUES TO MOVE NORTH AND IS BEGINNING TO POOL NEAR THE
STATIONARY FRONT ACROSS CENTRAL KANSAS.

AS THE AFTERNOON PROGRESSES...TEMPERATURES WILL WARM INTO THE LOWER
90S AND DEWPOINTS WILL RISE INTO THE MIDDLE 60S. THIS WILL WEAKEN
THE CAP CURRENTLY IN PLACE AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP NORTHWEST OF A HUTCHINSON TO COTTONWOOD FALLS
LINE. BEST ESTIMATES ARE FOR STORMS TO DEVELOP AFTER 3 PM ACROSS
CENTRAL KANSAS.

MEANWHILE...THE DRYLINE IS FORECAST TO MOVE EAST TO NEAR A GREAT
BEND TO MEDICINE LODGE LINE BY 5 PM. TEMPERATURES NEAR THE DRYLINE
MAY RISE INTO THE UPPER 90S TO NEAR 100. THIS WILL BE SUFFICIENT
TO BREAK THE CAP AND ISOLATED STORMS MAY ALSO DEVELOP ACROSS THIS
REGION.

ALL STORMS WILL MOVE EAST OR SOUTHEAST AT 20 TO 30 MPH...AND WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY IN AREAS WHERE
SURFACE WINDS TURN SOUTHEASTERLY THIS EVENING.

SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED AFTER 3 PM ACROSS
CENTRAL KANSAS...MAINLY NORTH OF A HUTCHINSON TO COTTONWOOD FALLS
LINE. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ACROSS SOUTH CENTRAL
KANSAS...MAINLY WEST OF A NEWTON TO WELLINGTON LINE AFTER 5 PM.
Special weather statement, Jun 16, 6:01 PM CDT, 35 minutes before
KSZ052-068-069-162330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:04 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice56 min
Jun 16, 6:29 PM CDTSevere Thunderstorm WarningICTMcPherson61 min
Jun 16, 6:58 PM CDTSevere Thunderstorm WarningICTBarton32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.